Are Dementia Drugs Serving This Patient Well?

Charles P. Vega, MD

Disclosures

January 08, 2020

My Take on Deprescribing in Dementia

I recommended tapering off sertraline. Selective serotonin reuptake inhibitors in the setting of AD are often ineffective, and an adequate trial of sertraline in this case appears to be failing. It might be worth applying an appropriate depression screening tool in this case, and then suggesting a different course of therapy based on the results. The Cornell Scale for Depression in Dementia is designed to assess depression among adults with dementia and does not require the patient to answer questions.

What about his medications to treat AD? We know that these drugs are of limited utility but can produce modest gains in cognitive testing and daily functioning, reversing the equivalent of approximately 6 months of progression of AD. They are also associated with a high rate of side effects. Cholinesterase inhibitors (ChEIs), such as rivastigmine, donepezil, and galantamine, are associated with nearly a fivefold higher rate of nausea compared with placebo in clinical trials, and fatigue was more than four times as common with ChEIs versus placebo. Overall, rates of study discontinuation due to adverse events in the ChEI and placebo groups in a major meta-analysis were 29% and 18%, respectively.

ChEIs are less effective in more severe cases of dementia, but another meta-analysis cautions that discontinuation of these drugs is not without consequences. In pooled data from five randomized, double-blind studies, stopping ChEIs was associated with a modest worsening in cognitive testing. Neuropsychiatric testing was worse in the discontinuation group, and study dropout rates from the discontinuation group exceeded those of the placebo group. All included studies were conducted among community-dwelling adults, with Mini-Mental State Examination Scores between 10 and 27 before the discontinuation intervention.

What about memantine? Memantine is also associated with modest positive effects on cognitive testing, activities of daily living, and neuropsychiatric symptoms, particularly in moderate to severe AD. Agitation is less common among adults with AD taking memantine compared with placebo. Side effects of memantine include headache, constipation, and dizziness. However, in a meta-analysis of 44 clinical trials, study withdrawal rates due to adverse events were similar in the memantine and placebo groups.

Overall, my take was that this patient was being treated with two imperfect yet effective drugs for his severe AD. My focus for patients with progressive AD is on quality of life and preserving their dignity and goals before the development of more severe illness and disability. In addition, I am keenly aware of the effect that AD has on caregivers and families, and the difficult decision-making that goes into providing extra care for adults with AD, including removing the patient from his or her home.

The decision to discontinue AD treatment in advanced dementia is relatively easy when significant side effects are present. Patients who are experiencing gastrointestinal adverse events with ChEIs but have little marginal gain from continued treatment should have these medications tapered off (never discontinued abruptly). Patients with persistent anorexia and weight loss should also be weaned off ChEIs if possible.

Memantine has a greater record of efficacy in moderate to severe AD as well as a lower rate of adverse events. Memantine may also provide some benefit in terms of agitation, which is a principal cause of institutionalization among adults with AD.

Because this patient with severe dementia is doing well in terms of adverse events, I was inclined to continue his treatment for AD. If the family felt strongly that he should stop treatment, I would have suggested that he discontinue his ChEI before discontinuing memantine.

Of course, the healthcare team should continue support for this patient and his family, particularly for his wife as caregiver. This case will require ongoing assessment, and at some point it will be prudent to discontinue his medical treatment for AD. I do not believe that he has reached that stage. But what do you think? Please provide a comment and share your ideas regarding the potential discontinuation of medical therapy for AD.

Charles P. Vega, MD, is a clinical professor of family medicine at UC Irvine and also serves as the UCI School of Medicine assistant dean for culture and community education. He focuses on medical education with an intent to resolve health disparities.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....